Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 116, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 29, 2001, 6:26 PM EDT for Floyd County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2001, 6:26 PM EDT (22:26 UTC)
- Expired
- Aug 29, 2001, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117 WUUS53 KJKL 292226 SVRJKL KYC071-292300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 626 PM EDT WED AUG 29 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FLOYD COUNTY * UNTIL 700 PM EDT * AT 626 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER HAROLD...OR ABOUT 8 MILES NORTHWEST OF PIKEVILLE...MOVING EAST AT 10 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:25 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 29, 2:25 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 225 PM EDT WED AUG 29 2001 THE MODELS SHOW A PROGRESSIVE PATTERN WITH THE MAIN STORM TRACK ACROSS THE NORTHERN CONUS AND AN ACTIVE SUBTROPICAL JET. THE ETA AND AVN MODELS PICKED UP ON THE VORT MAX OVER SOUTHERN IL/IN. IT SHOWS WELL IN THE WATER VAPOR IMAGERY. THIS FEATURE SHOULD SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT... ESPECIALLY OVER SOUTHEAST KY ALONG AND AHEAD OF A BOUNDARY CURRENTLY BETWEEN THE MOUNTAIN PARKWAY AND DANIEL BOONE PARKWAY. SLOW MOVEMENT OF STORMS ALONG THIS BOUNDARY WILL RESULT IN LOCALLY HEAVY RAINS. CONDITIONS WILL REMAIN UNSETTLED THURSDAY AS SHORT WAVES APPROACH FROM THE UPPER MIDWEST. THEN ON FRIDAY...AS A COLD FRONT MOVES IN FROM THE NORTHWEST...A WAVE DEVELOPS ON IT OVER THE LOWER MS VALLEY...AND SPREADS SIGNIFICANT PRECIP NORTHEAST INTO EASTERN KY. THE AVN IS THE PREFERRED MODEL TODAY. ITS TEMPERATURE AND POP GUIDANCE IS MORE REALISTIC. IN THE EXTENDED PERIOD...THE COLD FRONT PUSHES SOUTH THROUGH KY SATURDAY...AS A TROUGH OVER THE EASTERN STATES DIGS SOUTHEAST. FROM THERE ON...HIGH PRESSURE BUILDS IN FROM THE WEST. BUT THE MRF MODEL SHOWS A WAVE WITH DEEP MOISTURE OVER THE SOUTHEAST STATES AND LOWER OH VALLEY MONDAY THROUGH WEDNESDAY. THIS PRESUMABLY DEVELOPS ON THE FRONT AS IT GOES STATIONARY TO OUR SOUTH...AND IS SUPPORTED BY A MINOR SHORT WAVE OVER THE LOWER MS VALLEY. THIS IS PLAUSIBLE BUT SEEMS OVERDONE AT THIS POINT. ANOTHER SOURCE OF POPS COULD BE SHORT WAVES IN NORTHWEST FLOW OVER EASTERN KY. FOR NOW...THE ONLY CHANGE WILL BE TO INTRODUCE LOW POPS FOR TUESDAY AND WEDNESDAY. JKL 68/84 69/78 2347 LOZ 68/85 69/80 2357 .JKL...NONE. SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:50 PM EDT | Flash Flood Warning | JKL | Lee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.